Skin problems - linked to Levothyroxine?

I've been taking 25mg of Levothyroxine to support my remaining thyroid for about 8 mths. The endo guy increased it to 50mg per day in April. I gradually noticed that my skin was changing. The fronts of my forearms are feeling rough and grainy, likewise the skin across the back of my shoulders and front of my chest. If I massage my head it feels like I have sand in my hair. I've tried skin scrubs but these don't make any difference; also tried good moisturisers. My facial skin is also now very dry and prone to outbreaks of spots. My problem in going back to gp with this is that I can't prove it's Levo and can't see a good alternative to Levothyroxine available. I'm also taking iron supplement, calcichew D and B12 injections. I started the B12 injections at same time as increase in thyroid meds. The dilemma is pinning down which med is causing the problem. Have other Levo users experienced skin problems?

9 Replies

oldestnewest
  • Hello Irene,

    I sympathise with your condition.

    I can only speak from my own experience (we are all different) and I've been on eltroxin (1986 - 1997 starting from 100 mcg to 200 mcg per day) and levothyroxine from 1997 (200 mcg per day) and I don't have skin conditions.

    it may be an idea to research the side effects of the supplements that you are taking...

    are you drinking plenty of water? changed any food intake?

    kind regards

    Tracey

  • Hi

    I was under the impression it was the disease that caused these symptoms and not the medication. Other symptoms ive heard of are straw like hair, thinning hair and brittle nails. I also think it depends on the individual as my hair is in great condition but i have really bad brittle nails. I have found nothing that helps them either but thank god for false nails is what i say. Personally im a big believer of what you put on the inside reflects the outside i.e healthy diet plenty of fruit and veg and not forgeting the water, unfortunately for me wine and soda water doesnt count ; ))

  • yes it is one of the many symptoms of thyroid, but as Irene mentions it only started after her meds were increased... and at the same time she started with other supplements...

    I had very dry skin, straw like hair etc until I started taking thyroxine (which cleared it all up). Its only when the dosage becomes too little that the symptoms start returning.

    so assuming that the higher dose is correct it could be a possibility that its the supplements. It could be that 50 mcg is still not enough.

  • Spot on Tracey. The difficulty is that I wasn't experiencing any thyroid problems other than the fact that following on from the op, many years ago, the remnant of thyroid that's been left has substantially enlarged in order to produce the right amount of hormone. The doc has put me on the thyroxine in the hope that this will take the strain off the thyroid gland and allow it to shrink. He's pleased with the bloods and ultra sound that things seem to be working but felt it worth increasing Levo to 50mg. I suppose it could be that it's too much or... it could be the B12 that's doing it. I've googled skin rash/B12 and got a positive response there. It's not a major problem but I'd sooner have my normal skin back!

  • my grandmother, who also had her thyroid removed, can't take B12. Not sure symptoms she gets but I do remember her saying that she cant take it.

    can you not stop the B12 for a short while to see if it makes a difference? (I'm not too clued up on B12) it might be a case of elimination??

  • When diagnosed I had a TSH of 450 and a T4 of 0. I had terrible hair loss and other physical problems, but the dry skin was confined to my legs and arms. However, 4 years down the line and after a return to reasonable TSH, my facial skin is DREADFUL as you decsribe, as is my scalp. I think it is the levo. I have also never stopped shedding hair, and in the USA this is recognised as a side effect of levo, but not here.

  • Hi, I've only just joined the community, so sorry to be 4 years after your post. I've been on Levo 100 mcg since 2006 and I've had very similar symptoms:- rough skin generally, grainy on forearms, spots across the shoulders and back and spots on my scalp (never had this in my life before). I sporadically take vitamin B complex tablets, but that's all. So I'm blaming the Levothyroxine. Have you resolved the problem and if so, how?

  • I have the same issue

  • I have the sandy scalp too and it is driving me nuts!

You may also like...